Raising awareness of HIV drug interactions
A combination of at least three antiretroviral drugs is recommended.
At a glance
- HIV medication can cause—and is affected by—alterations of the cytochrome P450 enzymes in the liver.
- Statin concentrations can be increased to dangerous levels when used with protease inhibitors (PIs).
- Benzodiazepines can reach high levels of toxicity when used concomitantly with HIV antiretroviral drugs.
- PIs can increase the serum levels of calcium channel blockers, so close monitoring is recommended.
According to the CDC, there are 1.1 million people currently living with HIV in the United States, and 56,300 new infections occurring each year.1 Most individuals who are diagnosed with HIV will receive care for this disease from an infectious disease specialist or HIV clinic. While these patients receive excellent care from their HIV specialists, they will likely rely on their primary-care practitioners for other related medical conditions.
The past 15 years have seen great strides in the development of highly active antiretroviral therapy (HAART) medications. These medications have made HIV a very manageable disease and offer new hope to those infected with the virus.
While HAART therapy is effective in controlling HIV, the medications do have many interactions with commonly prescribed drugs. The purpose of this article is to ensure that the busy clinician is aware that there may be serious drug-drug interactions between medications they prescribe and the HIV-related medications these patients are taking.
HIV antiretroviral medications
The five main classifications of HIV antiretroviral agents available for use today are:2Nucleoside/nucleotide reverse transcriptase inhibitors (NRTIs/NtRTIs)Non-nucleoside reverse transcriptase inhibitors (NNRTIs)Protease inhibitors (PIs) Entry inhibitors (including fusion inhibitors)Integrase inhibitors
Drug interactions have become a complex challenge for primary-care clinicians treating patients infected with HIV. Current treatment guidelines recommend the use of a combination of at least three antiretroviral drugs. In addition to HIV-related medications, patients are often receiving treatment for comorbid conditions and prophylaxis of opportunistic infections.3
HIV medications—particularly NNRTIs and PIs—can cause and are affected by alterations of the cytochrome P450 enzymes in the liver.4 These enzymes are responsible for metabolizing many medications.
Although there are no specific guidelines regarding how to prevent drug interactions, the best way to avoid complications is to conduct a thorough medication history at each visit. This history should comprise prescription medications (including those prescribed by other providers), OTC medications, herbal/alternative therapies, and recreational/street drugs. Table 1 lists some of the most commonly prescribed antiretroviral therapies and their contraindications.